Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 55, NWS Tallahassee, FL

September 23, 2013Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this flash flood warning at Sep 23, 2013, 6:47 PM CDT for Geneva County, Houston County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2013, 6:47 PM CDT (23:47 UTC)
Expired
Sep 23, 2013, 9:45 PM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Geneva County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 27 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 7:30 PM CDTFLASH FLOODTaylor, ALTHE HOUSTON COUNTY SHERIFFS OFFICE REPORTED A FEW ROADS UNDERWATER NEAR TAYLOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WGUS52 KTAE 232347
FFWTAE
ALC061-069-240245-
/O.NEW.KTAE.FF.W.0055.130923T2347Z-130924T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
647 PM CDT MON SEP 23 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GENEVA COUNTY IN SOUTHEAST ALABAMA...
  WESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF DOTHAN...

* UNTIL 945 PM CDT

* AT 640 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED VERY     
  HEAVY RAIN OVER THE AREA WITH RAINFALL RATES OF 2 TO 3 INCHES PER  
  HOUR. THIS AREA OF HEAVY IS MOVING SLOWLY...AND FLASH FLOODING IS  
  LIKELY ACROSS THE AREA...ESPECIALLY IN URBAN AND LOW LYING AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEBB...
  TAYLOR...SLOCOMB...KINSEY AND HARTFORD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3127 8558 3125 8549 3128 8549 3129 8542
      3132 8541 3131 8523 3099 8548 3099 8588

$$

42-DVD
2 follow-up statements
320 
WGUS72 KTAE 240040
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
740 PM CDT MON SEP 23 2013

ALC061-069-240245-
/O.CON.KTAE.FF.W.0055.000000T0000Z-130924T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GENEVA AL-HOUSTON AL-
740 PM CDT MON SEP 23 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
WESTERN HOUSTON AND EASTERN GENEVA COUNTIES...

AT 733 PM CDT...THE HOUSTON COUNTY SHERIFFS OFFICE REPORTED A FEW 
ROADS UNDERWATER NEAR TAYLOR. RADAR INDICATES VERY HEAVY RAINFALL 
RATES OF 3 TO 5 INCHES PER HOUR IN EASTERN GENEVA COUNTY MOVING 
SLOWLY NORTHWARD...AND THE FLASH FLOOD THREAT CONTINUES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEBB...KINSEY
AND DOTHAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3127 8558 3125 8549 3128 8549 3129 8542
      3132 8541 3131 8523 3099 8548 3099 8588

$$

42-DVD
473 
WGUS72 KTAE 240238
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
938 PM CDT MON SEP 23 2013

ALC061-069-240248-
/O.EXP.KTAE.FF.W.0055.000000T0000Z-130924T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GENEVA AL-HOUSTON AL-
938 PM CDT MON SEP 23 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT FOR WESTERN
HOUSTON AND EASTERN GENEVA COUNTIES...

NO ADDITIONAL FLOODING REPORTS HAVE BEEN RECEIVED FROM EITHER 
HOUSTON OR GENEVA COUNTIES AND RAINFALL IS DECREASING ACROSS THE 
AREA...SO THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT.

LAT...LON 3127 8558 3125 8549 3128 8549 3129 8542
      3132 8541 3131 8523 3099 8548 3099 8588

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:47 PM CDT, 4 hours earlier.

Area forecast discussion, Sep 23, 2:47 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
347 PM EDT Mon Sep 23 2013

.NEAR TERM [Through Tonight]...
Locally, a surface front is beginning to lay out in more of a west
to east orientation, and has lifted a bit to the north in response
to surface southerly flow. Along and south of this front scattered
light to moderate showers are ongoing in an abnormally moist
airmass. With the upper level divergent region on the backside of a
departing jet moving east away from our area, full column support
for the generation of showers will continue to diminish over land
through the night. Over the water is a different story. A large area
of convection near what is a developing surface low will move north
out of the east central Gulf tonight. 850 mb winds on the east side
of the wave are rather potent, in the 30 to 40 knot range. This will
provide significant low level convergence/forcing for shower
development. Considering the very tropical airmass that is in place,
widespread heavy rain is anticipated with this wave. The good
news locally is that the area of low pressure is forecast to begin
to move east later tonight as it gets pulled around the periphery of
a low level ridge forecast to nose in to the eastern Gulf. Keep in
mind, this transition will take place close to our southeast Big
Bend counties and should the low jot a bit north, we would have some
flash flooding concerns for this area.

&&

.SHORT TERM [Tonight Through Wednesday Night]...
Aforementioned surface trough over the Gulf will stall over the
coastal waters on Tuesday. The strongest forcing along the trough
is forecast to be over northeast Florida and the Gulf Stream
waters, where a surface low is forecast to develop. Over the TAE
forecast area, the presence of the trough and plenty of deep layer
moisture will keep the weather unsettled. However, with rather
diffuse forcing, expect rainfall to be scattered with relatively
light QPF. Possible exception may be the far eastern Big Bend,
where heavier rain associated with the Gulf trough may generate
some heavier rainfall. PoPs on Thursday will rain from the 30s
along the northern border to 70 percent in the eastern Big Bend.

Upper trough axis will slide across the region Tuesday night into
Wednesday, keeping scattered showers and isolated thunderstorms in
the forecast. As the trough slides east of the area Wednesday
night, rain chances will begin to taper off from west to east.

Temperatures are likely to remain below normal on Tuesday, with
the expected cloud cover and rain. With some additional sunshine
expected on Wednesday, expect highs to reach back to the mid to
upper 80s.

&&

.LONG TERM [Thursday through Monday]...
As the upper trough exits the east coast on Thursday, high
pressure is forecast to nose down the eastern seaboard through the
weekend. This will usher in a substantially dryer and somewhat
cooler airmass. In fact, expect to see lows in the upper 50s to
lower 60s area-wide over the weekend, with highs in the lower 80s.
Guidance diverges quite a bit late in the period, with the
preferred ECMWF deepening a trough over the eastern states early
next week. This solution would have a front and increased rain
chances approaching the forecast area by next Monday.

&&

.AVIATION [Beginning 19Z Monday]...
IFR ceilings may lift to MVFR temporarily this afternoon before
dropping back down to IFR and even LIFR at some terminals closer to
dawn. Shower activity should remain limited tonight, and not really
begin to fill back in until later tomorrow afternoon. However, IFR
and eventually MVFR ceilings will last well into the afternoon
tomorrow.

&&

.MARINE...
A surface trough will lift north across the waters overnight,
before stalling over the waters through Tuesday. Ahead of the
trough, winds will approach 15 knots this evening. By Tuesday
morning, winds will become light as the trough stalls. Seas will
remain elevated with some 4 foot southerly swells moving into the
waters on Tuesday. While winds will increase modestly by the
middle of the week, seas should slowly subside with conditions
remaining below headline conditions.

&&

.FIRE WEATHER...
Hazardous fire weather conditions are not anticipated in the
foreseeable future.

&&

.HYDROLOGY...
Additional rainfall is expected over the next 24 to 48 hours. The
heaviest rain will likely fall over the eastern Big Bend tonight
through Tuesday, with 3 to 4 inches of additional rain expected.
This may lead to minor flooding of low-lying areas and minor rises
on area rivers. However, substantial flooding is not anticipated
at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   71  83  70  87  70 / 40  60  50  50  20
Panama City   74  84  73  87  75 / 30  60  50  50  20
Dothan        69  83  69  86  68 / 40  50  50  40  30
Albany        70  83  69  86  68 / 60  50  50  50  30
Valdosta      71  83  69  85  68 / 50  60  50  60  30
Cross City    72  84  72  85  71 / 70  70  50  60  30
Apalachicola  76  83  75  85  75 / 50  60  50  60  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Harrigan
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Harrigan
MARINE...Camp
FIRE WEATHER...Harrigan
HYDROLOGY...Camp

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.